Arizona, 2010Flash Flood in Arizona, August 16, 2010
August 16, 2010 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms over the Schultz Fire burned area caused flash flooding in the communities downhill and to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over the Schultz Fire burned area caused flash flooding in the communities downhill and to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:30 AM MST, 2 hours earlier.
Area forecast discussion, Aug 16, 9:30 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST MON AUG 16 2010
.SYNOPSIS...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY
THROUGH WEDNESDAY. SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY
ACROSS NORTHERN ARIZONA ON THURSDAY...WITH LOWER CHANCES FOR
PRECIPITATION INTO THE WEEKEND. DAYTIME TEMPERATURES WILL DECREASE
TO NORMAL LEVELS FOR THE MAJORITY OF THE WEEK.
&&
.DISCUSSION...
THE SHORT TERM FORECAST HAS BEEN UPDATED TO INCREASE CHANCES OF
PRECIPITATION AND CLOUD COVER THROUGH 11 PM TONIGHT. 88D SHOWS
SCATTERED LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS ONGOING
ACROSS NORTHEASTERN AZ. MOISTURE HAS INCREASED OVERNIGHT WITH
FLAGSTAFF SOUNDING MEASURING PW AT 1.04 INCH, YUMA W/ NEARLY 2
INCHES AND SATELLITE PW ESTIMATES AT 1.3 INCHES PLUS ACROSS YAVAPAI
COUNTY THIS MORNING. THE AIRMASS OVERHEAD IS UNSTABLE. MOST OF
COCONINO AND YAVAPAI COUNTIES ARE MOSTLY SUNNY AND SHOULD START
SEEING STORMS BY LATER THIS MORNING. ..WHILE EXTENSIVE CLOUD COVER
OVER NAVAJO AND APACHE COUNTIES SHOULD DELAY THE ONSET OF STRONGER
CONVECTION.
PREV DISCUSSION 320 AM...CONVECTION CONTINUES THIS MORNING SOUTH OF
THE MOGOLLON RIM...WITH DEEP OUTFLOWS PUSHING NORTHWARD...AS WELL AS
A POSSIBLE SURGE ONGOING AT YUMA. SOUTHERLY STREAMLINES WILL MOVE
ALL THIS MOISTURE NORTHWARD FROM MUCH OF THE WEEK...PROBABLY THROUGH
THE COMING WEEKEND AS WELL. FLOW WILL SHIFT SLIGHTLY TO THE WEST
WITH A CAPPING LAYER DEVELOPING ALOFT TOWARD THE END OF THE
WEEK...BUT THIS WILL NOT END CONVECTION...JUST SLIGHTLY DECREASE
COVERAGE. THE NEXT FEW DAYS WILL BE ACTIVE...WITH MODERATE MONSOON
ACTIVITY LEVELS FORECASTED...AND HEAVY RAIN BECOMING POSSIBLE WITH
THE STRONGER STORMS. TEMPERATURES WILL DECREASE RAPIDLY WITH THE
INCREASED CLOUD COVER AND RAIN COOLED AIR...YESTERDAY WAS PROBABLY
THE WARMEST DAY FOR NEARLY ALL LOCATIONS.
PETERSON
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT TO NUMEROUS THUNDERSTORMS WILL
DEVELOP ACROSS NORTHERN AND CENTRAL ARIZONA FROM LATE THIS MORNING
THROUGH MID EVENING. THE HIGHEST COVERAGE IS EXPECTED ALONG THE
MOGOLLON RIM AND WHITE MTNS. THE STRONGER STORMS WILL BE CAPABLE OF
VERY HEAVY RAIN...HAIL...AND WIND GUSTS TO 30KT. FLT CONDITIONS IN
THIS ACTIVITY WILL DROP TO MVFR WITH ISOLD IFR IN THE STRONGER
CELLS. ISOLATED STORMS WILL BE POSSIBLE OVERNIGHT INTO TUESDAY
MORNING. DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.................DL
AVIATION...............JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 16, 9:33 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
933 AM MST MON AUG 16 2010
AZZ004>018-037>040-170730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
929 AM MST MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA TODAY. THE AIRMASS OVERHEAD IS QUITE UNSTABLE.
THREATS TODAY ARE LOCALLY HEAVY RAIN AND SMALL HAIL. ACTIVITY
SHOULD DECREASE BUT NOT END AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN FOR TUESDAY AND
WEDNESDAY...WITH LOCALLY HEAVY PRECIPITATION FALLING. ON
THURSDAY...SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY ACROSS
NORTHERN ARIZONA...WITH LOWER CHANCES FOR PRECIPITATION THROUGH
SUNDAY. $$
Flash Flood, Coconino
- When
- August 16, 11:30 AM MST to 5:00 PM MST
- Where
- Coconino County, 1.69 mi SW of Sunset Crater to 4.51 mi WNW of Sunset Crater
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 35.331, -111.519
Heavy rain over the Schultz Fire burn area caused flash flooding in the neighborhoods to the east. Several roads were flooded including Highway 89. There was a large debris flow though Siesta Wash making roads impassable. Berms that were made to redirect flood waters east of Highway 89 were temporarily breached.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
- Damaging Winds in New York, August 16, 2010$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258506.